Probiotics can considerably minimize C difficile in hospitals

January 31, 2013

Medical used of probiotics could be significant in minimizing Clostridium difficile (C difficile) infection among hospitalized patients taking antibiotics.

Medical use of probiotics could be significant in minimizing Clostridium difficile (C difficile) infection among hospitalized patients taking antibiotics, according to a recent study published in Annals of Internal Medicine.

Researchers from the Hospital for Sick Children (SickKids) and McMaster University compiled findings from 20 randomized controlled trials including a total of 3,818 patients.  The trials tracked rates of probiotic use in inpatients and outpatients who were receiving antibiotics, and analyzed rates of diarrheal illness associated with C difficile among the groups. Eighteen of the 20 trials studied were of inpatient and outpatient adults, while 2 studies were of children. Results were similar among these groups.

“Some probiotic agents and formulas are safe and effective for the prevention of C difficile-associated diarrhea,” said Bradley Johnston, PhD, assistant professor, Institute for Health Policy, Management and Evaluation, University of Toronto; and scientist, Child Health Evaluative Sciences, SickKids Research Institute. “Short-term probiotic use in nonimmunocompromised adults resulted in a large reduction in the incidence of C difficile-associated diarrhea.”

Overall, use of probiotics reduced the new cases of C difficile-associated diarrhea among patients taking antibiotics by two-thirds (66%), with no serious adverse events attributable to probiotics. Projected onto current rates of C difficile-associated diarrhea, this would reduce the rate of illness by approximately 3 patients per 100 (or 33 per 1,000) ­patients.

“Probiotics are known to hold potential for the prevention of C difficile, yet only low-quality systematic reviews and clinical practice guidelines existed in the literature,” Johnston told Formulary.

“Certain probiotic species and dosages are safe and effective to concurrently use with antibiotics, and should be considered for patients at high risk of C difficile-associated diarrhea,” he concluded.